Anyone need transfusion after chemo?

My mom finished her first cyle of cysplatin and gemzar (3 weeks on, this is the week off). Began to feel short of breath and hills, had blood test done Friday afternoon. They just called saying she needs a transfusion. How common is this in Bladder Cancer treatment? My brother frequently requires transfusions for Non-Hodgkin's Lymphoma, but wondering if I should be concerned. Thanks!

Report post

8 replies. Join the discussion

I haven't had chemo, but I do know that there are members who required transfusion during chemotherapy for bc. White blood cell levels seem to often be supported using agents that stimulate white blood cell production such as Neulasta, but Red blood cell support seems to often be through transfusion rather than through stimulating agents such as erythropoietin. Hope some with real experience will soon respond.

jj

Report post

My husband had cisplatin/gemzar after RC. The chemo did mess up this blood counts. During his therapy he had to have 2 blood tranfusions (after blood work, dr. said the transfusions would really help with his tiredness - I did see some improvement, but not a whole lot) and several IV bags of fluid because of his kidney function. Before his therapy was over he was switched to carbolplaton/gemzar because the cisplation was so hard on his kidneys. After chemo over, he slowly got back his strength and energy. I hope the transfusions help your mom feel better and regain some energy. From our experience in the 'chemo suite', the transfusions were not uncommon at all for people receiving certain types of chemo.
Wishing your mom (and your brother) the very best. Please let us know how you guys are doing.
Susan

Report post

Have seen blood transfusions ordered for chemo patients many times. Seems like chemo can suppress or destroy red blood cells during treatment, so often replacement is necessary. It is pretty common, but not every chemo patient needs it.

She should do well, and feel better too

Report post

i had to have a blood transfusion between the 3rd and 4th months of chemo, as Nancynurse said the chemo destroys red blood cells, and as another wrote here, you feel better immediately afterwards, Cisplatin is rough, i would pant for breath from getting dressed like i had run 10 miles, and actually when i had the transfusion it was the turning point in my treatments, seemed like it was all downhill til that point as far as recovering, i hope she is getting the booster shots of Neulasta as another also mentioned above, i have read of many cases of people not getting those and have terrible problems with infections, i had between 7 to 14 after every cycle of Cisplatin, Man ole Man is that stuff rough, btw the only thing that ever helped with Naseau was a drug called Emend, they give you some by IV when you are getting juiced, and you take one pill afterwards, other stuff they tried, if i didn't throw the pills up when i took them and kept them down they was of no use at all

Report post

Yes, I had 2 transfusions after the chemo treatments and before RC. Also, had to be transfused during surgery, which made the whole ordeal longer. Had one more the day after surgery. As far as feeling better, I really couldn't tell a difference.

Am just in the middle of B-12 injection regimine routine. This type of surgery sure can zap a person and it takes a good long time to recover, but recover we will.

Report post

I was hospitalized a couple of times with UTI's post surgery during chemo. About month 3 of 4 my red cells were low and since I was already in the hospital they gave me 2 units of blood. Not too uncommon and not too common. I thought I could stay ahead of it by eating more red meet but sometimes you just need the extra boost. I can tell you it did make me feel a lot better and I wasn't getting light headed as much. Shouldn't be an issue after chemo. Best of luck to you and your family. It sounds like you have a lot on your plate right now. Keep up the good work!

Best,

MJB

Report post

During the past month and a half I required two infusion sessions to replenish my platelettes, hemoglobin, and magnesium. All were dangerously depleted due to my chemo regimine of Carboplatin, Gemzar, and Taxol.
This is not out of the ordinary for those undergoing chemotherapy. Your blood chemistry just gets beaten up over time and needs help getting back to normal. Sometimes shots such as Proctrit and Nuelasta help, but very often you need more help. Recently my levels dropped into the danger zone. I was fatigued, dizzy and out of breath with even the lightest of physical activity.
Now I am on a break from chemo for a while. My body needs to rebuild itself. I am feeling quite good and have been in the gym back to my weight training regimine. I can already feel my body coming back, my energy returning, my strength returning etc etc.
I have been through chemo for a year and a half and my cancer has taken a beating. There is nothing hyper-metabolic in my body as we speak. Lesions have shrunk and/or turned into scar tissue. No new cancer spread anywhere.
The side effects of chemo are rough and one has to will themselves through the days sometimes, but, chemo also can result in our continued existence. My best to your mom.....Rick

Report post

Thank you all for the feedback! The onco suggested she get her chemo doses today, and then get the transfusion tomorrow, since her counts are not in danger, just low (9.7). She was fatigued and short of breath, so getting the transfusion, from what youhave all said, should make her feel better.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support BCAN

Help the Bladder Cancer Advocacy Network reach its goals and support people like yourself by making a donation today.

Donate to the Bladder Cancer Advocacy Network

Discussion topics

Walk for Bladder Cancer May 3rd

Walk for Bladder Cancer

Resources from BCAN

BCAN on Facebook

Like the Bladder Cancer Advocacy Network on Facebook

Community leaders